Adverse drug reactions in Ghanaian children: review of reports from 2000 to 2012 in VigiBase

Cliff-Eribo, Kennedy Obebi and Choonara, Imti and Dodoo, Alex and Darko, Delese M. and Sammons, Helen (2015) Adverse drug reactions in Ghanaian children: review of reports from 2000 to 2012 in VigiBase. Expert Opinion on Drug Safety . ISSN 1744-764X

PDF - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (516kB) | Preview


Objective: The aim of this article is to describe adverse drug reactions (ADRs) reported for children aged 0 - 17 years in Ghana.

Methods: Paediatric reports submitted by the Ghana National Centre for Pharmacovigilance to the World Health Organisation (WHO) Global ADR database, VigiBase up to December 2012 were extracted. The data were analysed for number of reports per year, types of reporters and suspected ADRs and drugs.

Results: A total of 343 reports for children were received during the period. The drug classes most frequently reported were vaccines (115, 31%), antimalarials (106, 28%) and antibiotics (57, 15%). Of the top 20 individual drugs, 19 were anti-infectives. The most frequently reported ADRs were injection site infection, fever and rash. There were 23 deaths reported, and antimalarials were implicated in 12 cases.

Conclusions: Vaccines, antimalarials and antibiotics are the leading medicines reported to cause ADRs in Ghanaian children. There was a high mortality rate, with many of the deaths due to causes explained in the individual case safety reports.

Item Type: Article
Keywords: adverse drug reactions, spontaneous reporting system, pharmacovigilance, drug safety, children
Schools/Departments: University of Nottingham UK Campus > Faculty of Medicine and Health Sciences > School of Medicine > Division of Medical Sciences and Graduate Entry Medicine
Identification Number:
Depositing User: Kirkland, Mrs Karen
Date Deposited: 11 Dec 2015 14:45
Last Modified: 14 Oct 2016 14:11

Actions (Archive Staff Only)

Edit View Edit View